MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 8"(20CM) 3-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE SUTURE 8"(20CM) 3-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8534H
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Event or Problem Description
It was reported that a patient underwent an aaa anastomosis on an unknown date and suture was used.During the procedure, the thread was noticed to be frayed.It had not come into contact with any instruments to cause fraying.There were no adverse patient consequences were reported.No additional information was provided.The surgeon opined there was potential significant harm to patient if suture thread was weakened and had come apart post-operatively.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: for this case reported, there were mentions of "potential significant harm to patient if suture thread was weakened and had come apart post-operatively." can we please confirm if this statement if by yourself or the user/surgeon? this was from the end user.Did the surgeon used another suture to complete or did the surgeon decide to continue using the reported device that's been frayed? the surgeon used another suture.In addition, since the case was reported, has there been any patient consequence reported for this case? no.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 11/04/2019.It was reported performance fraying suture intra-op.A labeled winding former with two needle/suture pieces and two sutures pieces were received for evaluation.During the visual inspection of two needle/sutures, the swage and attachment area were noted to be as expected.Body fluids and marks by use of a surgical instrument could be observed.In addition, a suture piece was noted attach to needles and present damaged and elongation by surgical instrument.Two section of the suture were noted fraying and with elongation due to use.As with any device, care should be taken to avoid damage to the strand when handling.Avoid the crushing or crimping action of the surgical instruments, such as needle holders and forceps.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the sample received, the assignable cause of the performance fraying suture intra-op is an improper handling.

Brand Name
PROLENE SUTURE 8"(20CM) 3-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9256909
Report Number2210968-2019-89248
Device Sequence Number2055042
Product Code GAW
UDI-Device Identifier10705031016774
UDI-Public10705031016774
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Catalogue Number8534H
Device Lot NumberLMB723
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2019
Initial Date Received by Manufacturer 10/04/2019
Supplement Date Received by Manufacturer10/30/2019
11/05/2019
Initial Report FDA Received Date10/30/2019
Supplement Report FDA Received Date11/04/2019
11/06/2019
Patient Sequence Number1